Kansas, 2009High Wind in Kansas, April 5, 2009
April 5, 2009 · NWS DDC · 1 event in 1 county or zone
A wind gust occurred in Grant county during the early morning.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A wind gust occurred in Grant county during the early morning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 5, 2:15 AM CST, 1 hour 5 minutes earlier.
Area forecast discussion, Apr 5, 2:15 AM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
315 AM CDT SUN APR 5 2009
.DISCUSSION...
DAYS 1-2...
THE MAIN FORECAST CHALLENGES ARE CHANCES FOR LIGHT SNOW OR FLURRIES
THIS MORNING AND STRONG WINDS AGAIN TODAY.
MAIN UPPER LOW TO CONTINUE TO MOVE NORTHEASTWARD FROM NORTHEAST
KANSAS AND INTO THE MIDWEST TODAY. A VORT LOBE WILL SWING ACROSS
WESTERN KANSAS THIS MORNING WITH THICKENING CLOUDS AND SOME LIGHT
SNOW OR FLURRIES MAINLY NORTH FROM SYRACUSE TO DODGE CITY AND
MEDICINE LODGE. WILL CARRY HIGHEST POPS UP BY HAYS WITH MAY BE 1/4
TO 1/2 INCH OF SNOW. ELSEWHERE SHOULD BE VERY LIGHT WITH A FEW
FLURRIES AND LITTLE TO NO ACCUMULATIONS. BY LATER THIS AFTERNOON
LOOK FOR PARTIAL CLEARING FROM WEST TO EAST. WINDS SHOULD STAY INTO
WIND ADVISORY CRITERIA THROUGH 6 PM ALL CWA, EXCEPT FOR EXTREME WEST
TIER COUNTIES IN THE AFTERNOON, SO WILL EXTEND THE CURRENT ADVISORY
FOR TODAY. WILL LET THE DAY SHIFT TRIM THE FAR WEST AS NEEDED.
ANOTHER VORT LOBE MOVES ACROSS SOUTHWEST KANSAS ON SUNDAY NIGHT BUT
LACKS MOISTURE SO ONLY EXPECT A FEW CLOUDS. THEN FOR MONDAY AND
MONDAY NIGHT LOOK FOR NORTHERLY UPPER FLOW TO BECOME NORTHWESTERLY.
FOR TEMPERATURES LOOK FOR HIGHS IN THE MID TO UPPER 30S TODAY WITH
NEAR 40 FAR SOUTH UNDER MOSTLY CLOUDY TO CLOUDY SKIES. TONIGHT SKIES
SHOULD BE PARTLY CLOUDY WITH LOWS IN THE LOW 20S WITH NORTHWEST
WINDS OF 5 TO 15 MPH. ON MONDAY EXPECT PARTLY CLOUDY SKIES TO BECOME
CLEAR AS COLD HIGH PRESSURE DROPS IN FROM THE NORTH. HIGHS IN THE
LOWER TO MID 40S LOOK GOOD COMPARED TO GUIDANCE, EXCEPT AROUND 50 AT
ELKHART. ON MONDAY NIGHT LOOK FOR CLEAR SKIES, LIGHT WINDS, AND LOW
DEWPOINTS, ALL POINTING TO ANOTHER COLD NIGHT. LOWS COULD BE IN THE
UPPER TEENS NORTH TO LOW TO MID 20S ELSEWHERE AS A COLD HIGH
PRESSURE RIDGE MOVES ACROSS WESTERN KANSAS.
DAYS 3-7...
AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BE TRANSITIONING EAST
ACROSS THE ROCKY MOUNTAIN REGION TO BEGIN THE PERIOD TUESDAY. MEDIUM
RANGE MODELS ARE IN FAIR AGREEMENT INDICATING THE UPPER LEVEL RIDGE
MOVING SLOWLY EAST OUT OF THE ROCKIES AND INTO THE CENTRAL PLAINS BY
TUESDAY NIGHT AND DOMINATING THE REGION THROUGH WEDNESDAY. THIS WILL
BRING FAIRLY TRANQUIL CONDITIONS TO WESTERN KANSAS BOTH TUESDAY AND
WEDNESDAY. MEANWHILE, THE GFS, ECMWF, AND CANADIAN SHOW AN UPPER
LEVEL TROUGH OF LOW PRESSURE MOVING EAST ACROSS THE FOUR CORNERS
REGION WEDNESDAY NIGHT AND INTO THE WESTERN HIGH PLAINS BY THURSDAY
MORNING. THIS SYSTEM WILL BRING THE NEXT POSSIBILITY FOR PRECIP TO
WESTERN KANSAS LATE WEDNESDAY NIGHT INTO THURSDAY. BY THURSDAY
MORNING, THE GFS IS A LITTLE MORE PROGRESSIVE SHOWING THE UPPER LOW
MOVING INTO WESTERN KANSAS WHEREAS THE ECMWF AND CANADIAN KEEP THE
LOW BACK IN EASTERN COLORADO. THERE IS ALSO SOME QUESTION AS TO THE
TIMING AND POSITIONING OF A DEVELOPING SURFACE LOW JUST LEE OF THE
ROCKIES. THIS WILL PLAY A FACTOR AS TO HOW MUCH LOW LEVEL MOISTURE
THERE WILL BE AND WHERE IT SETS UP. AGAIN, THE GFS IS MORE
PROGRESSIVE PLACING THIS LOW A LITTLE FURTHER EAST THAN THE ECMWF
AND CANADIAN. REGARDLESS, THE POSSIBILITY FOR ANY PRECIP REMAINS
WITH A BETTER PROBABILITY ACROSS NORTHERN AND EASTERN PORTIONS OF
THE CWA WHERE MOISTURE RETURN WILL BE SOMEWHAT INCREASED. TIMING AND
POSITIONING OF THE UPPER AND SURFACE LOWS REMAINS A QUESTION AT THIS
POINT SO WILL STAY WITH GOING SLIGHT POPS ACROSS MUCH OF THE CWA
WITH AN INCREASING PROBABILITY SOUTHWEST TO NORTHEAST.
AS FOR TEMPERATURES, EXPECT A WARM UP MONDAY INTO TUESDAY AND
WEDNESDAY WITH THE UPPER LEVEL RIDGE MOVING IN. A LEE SIDE TROUGH OF
LOW PRESSURE WILL DEVELOP IN EASTERN COLORADO BRINGING A LOW LEVEL
SOUTHERLY FLOW ACROSS WESTERN KANSAS. BOTH GFS AND ECMWF ARE IN
AGREEMENT INDICATING TEMPERATURES AT H85 RANGING FROM AROUND 12C
ACROSS OUR EAST TO NEAR 18C ALONG THE COLORADO BORDER. EXPECT FAIRLY
SEASONAL HIGHS TUESDAY IN THE 60S(F) NORTHEAST TO THE LOWER 70S(F)
SOUTHWEST. WEDNESDAYS TEMPERATURES SHOULD REMAIN GENERALLY
SEASONABLE AS WELL. EXPECT A CHANGE WHEN THE APPROACHING UPPER LEVEL
TROUGH PUSHES AN ASSOCIATED COLD FRONT INTO WESTERN KANSAS IN THE
WEDNESDAY NIGHT TO THURSDAY TIME FRAME RESULTING IN HIGHS DROPPING
BACK DOWN TO BELOW NORMAL THURSDAY. PLAN TO BUMP UP TEMPERATURES A
DEGREE OR TWO ON TUESDAY WITH ONLY SLIGHT ADJUSTMENTS ELSEWHERE.
&&
.AVIATION...
MVFR CIGS IN THE VICINITY AND NORTHEAST OF KGCK AND KDDC...ALONG
WITH POSSIBLE MVFR VSBYS WITH LIGHT SNOW IN THE VICINITY OF
KHYS...WILL LINGER EARLY THIS MORNING BEFORE GIVING WAY TO VFR
CONDITIONS BY EARLY THIS AFTERNOON. A STRONG SURFACE LOW WILL MOVE
EAST ACROSS MISSOURI AND INTO ILLINOIS TODAY. MEANWHILE, AN AREA
OF HIGH PRESSURE WILL SLOWLY DROP SOUTHEAST INTO THE NORTHERN
PLAINS. THIS WILL RESULT IN A TIGHT PRESSURE GRADIENT REMAINING
ACROSS WESTERN KANSAS THROUGH EARLY THIS AFTERNOON. EXPECT
NORTHWESTERLY WINDS 25 TO 35 MPH AND GUSTS UP TO 45 MPH THROUGH
THIS AFTERNOON BEFORE WINDS SUBSIDE THIS EVENING.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 38 21 46 22 / 20 0 0 0
GCK 38 20 46 22 / 20 0 0 0
EHA 41 22 51 26 / 10 0 0 0
LBL 40 21 49 25 / 10 0 0 0
HYS 36 20 41 19 / 50 0 0 0
P28 42 25 45 22 / 20 0 0 0
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM CDT /5 PM MDT/ THIS EVENING FOR KSZ030-
031-043>046-061>066-074>081-084>090.
&&
FN06/32
Hazardous weather outlook, Apr 5, 2:35 AM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
335 AM CDT SUN APR 5 2009
KSZ030-031-043>046-061>066-074>081-084>090-060845-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
335 AM CDT SUN APR 5 2009 /235 AM MDT SUN APR 5 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.
.DAY ONE...TODAY AND TONIGHT
LOOK FOR STRONG NORTH TO NORTHWEST WINDS OF 25 TO 35 MPH WITH
GUSTS TO 45 OR 50 MPH TO CONTINUE TODAY. A WIND ADVISORY HAS BEEN
POSTED UNTIL 6 PM CDT. AREAS OF LIGHT SNOW AND FLURRIES ARE ALSO
EXPECTED MAINLY THIS MORNING FROM SYRACUSE TO DODGE CITY AND
MEDICINE LODGE AND NORTH. GENERALLY LESS THAN AN INCH IS EXPECTED
FROM SCOTT CITY TO LACROSSE AND NORTH WITH LITTLE IF ANY ACCUMULATIONS
ELSEWHERE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
&&
FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
06
High Wind, Grant
- When
- April 5, 3:20 AM CST
- Where
- Grant forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Public
- Coordinates
- 37.562, -101.308 (the zone’s center; the record gives no point)
This wind gust was recorded by a Davis Instrument at a location 9 miles northeast of Hickok.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Kentucky, April 5, 2009$189,000 · 1 in hail · 23 events
- Flooding in Indiana, April 5 to 30, 2009$100,000 · 23 events
- Winter Storm in Iowa, April 5, 2009$125,000 · 18 events
- Wildfire in Texas, April 5, 2009$200,000 · 1 event
- Hail and Damaging Wind in Georgia, April 5, 2009$100,000 · 1.75 in hail · 7 events
- Hail and Damaging Winds in Kentucky, April 5, 2009$55,000 · 1 in hail · 9 events
- Hail and Damaging Winds in West Virginia, April 5 to 6, 2009$26,000 · 50 kt wind · 10 events
- Hail and Damaging Winds in Kentucky, April 5, 2009$27,000 · 55 kt wind · 3 events
- Hail and Lightning Strike in Georgia, April 5, 2009$24,000 · 0.88 in hail · 3 events
- Winter Storm in Michigan, April 5 to 6, 20092 injured · 3 events
- Hail and Damaging Wind in Indiana, April 5, 2009$20,000 · 52 kt wind · 2 events
- Hail and Damaging Winds in Kentucky, April 5, 20091 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168650.